Summer S.ParticipantHi everybody,
- June 25, 2020 at 9:26 pm
It is our next cycle of keytruda – and it is combined with the chemotherapy protocol we have been on for 8 cycles (cisplatin + velbe + DTIC)
After the first session, it caused serious fatigue, muscle pain and heavy feet
After the second session, muscle pain/ inflammations got worse and heavy feet became havy legs – problems with walking/ standing and it is started going up to hands, cannot hold thIngs properly
Doctor prescribed dexamethasone and off to hospital for scans and tests
I keep thinking to myself maybe it is the immune system doing its job? Even though it looks scary now
Does anyone have experience with that?
How did you manage? Did you discontinue the medicine or reduce dose?
My husband had a similar reaction. After his second optivo and Yorvoy infusion. His numbness started in his feet, each day it was worse. After 1 week he couldn’t walk, taste, urinate ,etc. They gave him steroids. That’s stopped it. But the recovery was difficult. After 4 weeks he could walk with a walker. It’s taken longer for other nerves. Poly neurothropy. The Dr said less than 1% if the people get this reaction. He is recovering. Hopefully you will too.
- June 26, 2020 at 10:37 pm
gopher38ParticipantJoyk, thanks for posting that. Helpful to me to hear that someone else is experiencing something very similar to me. I had numbness in the feet that started during my combo treatment. Previously, I had had opdivo alone for a year previous to the combo, without experiencing this numbness. A month of two after finishing the combo, the numbness went to serious pain in both calves and in the toes. Steroids/gabapentin got rid of the worst of the pain in the muscles, but the pain in feet and toes continued, so the point where I couldn’t stand for more than a minute or two, and had to go up stairs on hands and knees. It’s taken several months, but I’m now to the point where I can walk fairly normally, but still have numbness and pain (albeit at lower levels than before) in the feet and one hand. Feels like I’m walking around with 2 or 3 golf balls under each foot. Toes hurt the worst. I always thought it was linked to the combo (primarily yervoy) therapy, but my doctor was skeptical (and still is) because they hadn’t seen that in other patients, despite this being a big hospital. It seems to be getting better, although slowly and in non-linear fashion.
- June 27, 2020 at 3:46 pm
Gopher38 This sounds so similar to my husbands. Like I mentioned it is VERY RARE. Less than 1% . My husband only had the combo treatment , so they couldn’t tell if it was the Opdivo or Yorvoy that caused it. They waited over a week to give steroids as the nero people didn’t think it was from the immunotherapy. He hasn’t had any other treatment since last Sept. Our Melanoma Dr. at UCSD in San Diego said IF the melanoma starts growing again he would try just Opdivo. Currently my husband still has tingling in his fingers and toes are a little numb. He sees a physical Therapist 2x week and a Ostoapathic Dr. every month. They have really helped the nerves function better and improved his motor abilities. Your discription of walking on golf balls sounds so much like neuropathy in the feet. As my husbands nerves started working there was pain and intense itching. I hope you continue improving. Nerves grow very slowly.
- June 27, 2020 at 4:59 pm
MelMelParticipantI have the same and I had only two combo infusions and now Opdivo only. My feet are often like lead and it feels like I am walking barefoot on gravel. My soles are the most affected and all the internal bones hurt as if they are inflammed. Rest makes no difference. My legs and arms are always cold even when it’s 80 degrees (27 C) out. My oncologist keeps saying that this is not the normal neuropathy one would see with immunotherapy. She wanted to give me a referral to a neurologist. When I inquired what would they do, she told me that they wiyld prescribe gabapentin. Since this just masks the sympotom and does nothing to get rid of the cause I chose just to let it be. I do however take vit B6 in form of P-5-P pyridoxal 5′ -phospate which is supposed to help. So far manageable but I am not sure if it will get worse. If it does, I will need to revisit the option of going to the neurologist. The skin on my ankles also burns fairly regularly. These are some of the side effects which worry me and I have more questions than answers since I do not know when to stop the infusions.
- June 27, 2020 at 9:47 pm
Hope in time, at least these issues resolve for us all!
RickParticipantGood evening.. I started out with stage 1 in 2011, which lasted about 7 years. It came back onto me with a vengeance and initially got attached to my right adrenal gland. Now I’m stage 4 and after almost bleeding to death, the doctor said they would “watch it”. Approximately 7 months later I lost my ability to talk or write. It was as if I had a stroke. My wife took me into the doctor and he was going to send me in for speech therapy. My wife then took me to the emergency room where they ran an MRI and found the melanoma had spread to my brain. The doctors tried to get me into Hospice but she stopped it. They did brain surgery and removed the mass and within a few weeks I could talk again. A PET scan showed melanoma in my lungs so they radiated my lungs which ultimately collapsed both lungs putting me on a respirator in the hospital for 30 days. I have been through virtually most of chemo including Keytruda and Opdivo.. I am suffering from the paralysis from my hips to my toes and my shoulders to my fingers.. My little fingers feel like they are frozen and I do my best to walk even though I only have a portion of my lungs. The pain can be intense. My last PET scan reflected no growth of the tumor on my adrenal gland. I’m not giving up to this monster and will do my best. I live in southern CA and managed to get to the City of Hope in Duarte. My oncologist has told me they are working on a vaccine which may be available in the next year. That being said, did those of you who suffered from this paralysis ever get rid of it? If so, was there a medication that worked? Thank you.. Rick
- August 10, 2023 at 6:56 pm
JudiAUParticipantYuck. I am sorry you are going through through this. I didn’t experience this with immunotherapy. But I have had a major stroke during my brain surgery for trigeminal Schwannoma and have taken a depressing number of neurological drugs many of which seem to have this effect. I’ve cycled through a lot of anti seizure drugs this year and I seem to get every side effect. I do find the heavy hands and limbs go away eventually. I would really like to be drug free for awhile. The drugs are absolutely exhausting. No detectable cancer in my body. My non cancer brain tumor has been stable for years and I still struggle with a world of side effects and endless nonsense.
- August 17, 2023 at 2:39 am
- You must be logged in to reply to this topic.